Alert archive / Illinois / Areal Flood Advisories in 2014

Areal Flood Advisory 21, NWS Lincoln, IL

July 14, 20144 counties in Illinois

NWS Lincoln, IL issued this areal flood advisory at Jul 14, 2014, 2:29 PM CDT for 4 counties in Illinois. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 2:29 PM CDT (19:29 UTC)
Expired
Jul 14, 2014, 5:30 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Coles County, IL, Douglas County, IL, Edgar County, IL, Moultrie County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WGUS83 KILX 141929
FLSILX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT MON JUL 14 2014

ILC029-041-045-139-142230-
/O.NEW.KILX.FA.Y.0021.140714T1929Z-140714T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOULTRIE IL-COLES IL-DOUGLAS IL-EDGAR IL-
229 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS...
  MOULTRIE COUNTY IN CENTRAL ILLINOIS...
  NORTHERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 530 PM CDT.

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER
  RADAR ESTIMATED 1 TO 2 INCHES OF RAIN IN THE PAST HOUR OVER        
  THE NORTHERN HALF OF MOULTRIE COUNTY...OVER CENTRAL AND SOUTHERN
  DOUGLAS COUNTY AND INTO NORTHWEST EDGAR COUNTY. THUNDERSTORMS WILL
  PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN OVER THE ADVISORY AREA THROUGH
  4 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...CHARLESTON...MATTOON...PARIS...SULLIVAN...ALLENVILLE...
  ARCOLA...ARTHUR...ASHMORE...BETHANY...BROCTON...CAMARGO...
  CHRISMAN...COOKS MILL...HINDSBORO...HUMBOLDT...HUME...KANSAS...
  LOVINGTON...NEWMAN...OAKLAND...RARDIN...REDMON AND VERMILION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3957 8754 3947 8810 3948 8860 3952 8864
      3952 8868 3955 8872 3958 8872 3958 8876
      3960 8879 3974 8881 3974 8876 3975 8875
      3986 8752

$$

07
1 follow-up statement
300 
WGUS83 KILX 142227
FLSILX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE LINCOLN IL
527 PM CDT MON JUL 14 2014

ILC029-041-045-139-142242-
/O.EXP.KILX.FA.Y.0021.000000T0000Z-140714T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOULTRIE IL-COLES IL-DOUGLAS IL-EDGAR IL-
527 PM CDT MON JUL 14 2014

...THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
EDGAR...SOUTHERN DOUGLAS...NORTHERN COLES AND MOULTRIE COUNTIES WILL
BE ALLOWED TO EXPIRE AT 530 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE ADVISORY AREA.
STREAMS AND CREEKS IN THE ADVISORY AREA HAVE RECEDED OR WERE
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3957 8754 3947 8810 3948 8860 3952 8864
      3952 8868 3955 8872 3958 8872 3958 8876
      3960 8879 3974 8881 3974 8876 3975 8875
      3986 8752

$$

07

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this areal flood advisory went out at Jul 14, 12:49 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 14, 12:49 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1249 PM CDT Mon Jul 14 2014

.DISCUSSION...
ISSUED 1022 AM CDT Mon Jul 14 2014

Secondary cold front just about to come into the northwestern CWA
at 10 am. Dew point at Galesburg is 68 degrees while mid-50s were
noted in the Quad Cities. Starting to get some convective
development just ahead of the front from Macomb to near Peoria, in
an area where surface based CAPE's are already over 2500 J/kg per
SPC mesoanalysis. Additional development also occurring over
Champaign. Shear parameters ahead are respectable, with 0-6km bulk
shear around 40 knots in an area that has been getting a decent
amount of sunshine the last couple hours. The scattered
showers/storms currently in the forecast looked good and only
required some minor timing adjustments.

Temperature-wise, temps were running a few degrees ahead of the
curve this morning due to the sunshine across the central third of
the CWA, but overall highs only required a degree or two
adjustment. Convection and the incoming front will be resulting in
falling temperatures in many areas this afternoon except perhaps
the far southeast CWA, which should mainly be ahead of the front
throughout the day.

Geelhart

&&

.AVIATION...
ISSUED 1249 PM CDT Mon Jul 14 2014

Cold front and associated risk of showers and storms is currently
making its way through central Illinois. The line of storms along
the front is rapidly moving and will exit the terminal area within
the next couple of hours. However, a much more isolated risk will
persist until sunset. Have, gone with a 1-2 hour tempo group to cover
line of storms, with a VCSH or no mention beyond that. VFR conditions
should prevail through much of the 18z TAF valid time (away from
thunderstorms), although MVFR CIGs are likely to develop Tuesday
morning as diurnal heating resumes.

Bak
&&

.PREV DISCUSSION...
ISSUED 258 AM CDT Mon Jul 14 2014

SHORT TERM...Today through Wednesday

Cold front has settled southward into the Ohio River Valley early
this morning, with convection ongoing across the far southern KILX
CWA. Based on satellite/radar trends as well as latest HRRR,
precipitation should exit into Indiana prior to 12z. As a result,
will go with a dry forecast across the southeast during the
morning hours. Further north, a second cold front currently
extending from southern Michigan into Iowa will sag southward this
morning. One small cluster of showers/thunder has already
developed along the front across Nebraska and additional
convection is expected to form further east later this morning as
colder air arriving aloft creates steep lapse rates along/ahead of
the boundary. Have opted to carry scattered showers/thunder across
the central and northern zones throughout the day and across the
southeast during the afternoon. Will still be a fairly warm day,
with highs ranging from the upper 70s far north to the middle 80s
south of I-70.

Secondary cold front will settle south of the area this evening,
with a few lingering showers possible across the far southeast
through midnight. After that, a much cooler/drier air mass will
filter into the region overnight. Current dew points behind this
front across the Dakotas and Minnesota are only in the 40s and
some of this air mass will arrive in central Illinois later
tonight. Have generally gone at or slightly below guidance
numbers, with lows ranging from around 50 degrees in Galesburg to
the upper 50s far southeast. Coolest day of the forecast period is
coming up on Tuesday as unseasonably deep upper low drops into the
Great Lakes. 850mb temps in the 6 to 8C range will support very
cool temps only in the lower to middle 70s. These readings will be
close to record low maximum temperatures in many locations. For
more details, please see the climatology section of this
discussion below. With surface high pressure in control of the
weather, another very chilly night will be on tap Tuesday night
with lows once again bottoming out in the lower to middle 50s.
Only slight air mass modification is expected on Wednesday,
resulting in highs a couple of degrees warmer than Tuesday in the
middle 70s.

LONG TERM...Thursday through Sunday

Quiet weather is expected through the extended, although the 00z
GFS is trying to put a fly in the ointment. As has been advertised
for several days, an upper-level wave currently spinning along the
Washington/Oregon coast is expected to cross the northern Rockies,
then dive southeastward along the western periphery of the Great
Lakes trough, then track eastward into the Tennessee River Valley
by late Thursday into Friday. All models have been in agreement
that any precip associated with this feature would stay well south
of the KILX CWA. Latest GFS is now bringing precip much further
north into parts of central Illinois Thursday night and Friday.
ECMWF/GEM remain dry and consistent with their previous solutions.
Since GFS is an outlier and rain pushing into a surface ridge axis
seems unlikely, have ignored the GFS in favor of the ECMWF/GEM
consensus. As a result, have continued with a dry forecast with
slowly moderating temps through the end of the week. After that,
model solutions vary as to timing of next northern stream wave and
associated frontal boundary. At this point, will only introduce
slight chance PoPs for Sunday until better model agreement is
achieved.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 12:10 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1210 PM CDT MON JUL 14 2014

ILZ036-040-041-047-049-050-151100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
1210 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON...AS A COLD FRONT MOVES THROUGH THE AREA. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY
BRIEFLY PRODUCE SEVERE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM HAVANA
AND POINTS DOWNSTREAM THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE AROUND MIDDAY.

ILZ027>031-037-048-151100-
KNOX-MARSHALL-MENARD-PEORIA-STARK-TAZEWELL-WOODFORD-
1210 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD
FRONT MOVES THROUGH THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...ISOLATED STORMS MAY BRIEFLY PRODUCE SEVERE WINDS
EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 3 PM.

ILZ038-042-043-045-046-051>057-061>063-066>068-071>073-151100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-RICHLAND-SANGAMON-SHELBY-VERMILION-
1210 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD
FRONT MOVES THROUGH THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...SCATTERED STORMS MAY PRODUCE SEVERE WINDS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 4 PM.

ILZ044-151100-
PIATT-
1210 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD
FRONT MOVES THROUGH THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...SCATTERED STORMS MAY PRODUCE SEVERE WINDS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL CONTINUE ALONG THE SANGAMON RIVER AT
MONTICELLO THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 3 PM.

BAK

In the hours before

Local storm report, Jul 14, 1:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     1 W SIDNEY              40.02N 88.09W
07/14/2014  M59.00 MPH       CHAMPAIGN          IL   MESONET

            APRS MESONET

0135 PM     TSTM WND DMG     CLINTON                 40.15N 88.96W
07/14/2014                   DE WITT            IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES BLOWN IN CITY OF CLINTON.

&&

EJL
Local storm report, Jul 14, 1:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     CLINTON                 40.15N 88.96W
07/14/2014                   DE WITT            IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES BLOWN IN CITY OF CLINTON.

&&
CORRECTED TIME

EJL
Local storm report, Jul 14, 2:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
214 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND DMG     TUSCOLA                 39.80N 88.28W
07/14/2014                   DOUGLAS            IL   EMERGENCY MNGR

            TREE BLOWN DOWN ON HOUSE ON OVERTON STREET.

0201 AM     TSTM WND DMG     DANVILLE                40.14N 87.62W
07/14/2014                   VERMILION          IL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN ON FRANKLIN STREET

0158 AM     HAIL             1 W BISMARCK            40.27N 87.62W
07/14/2014  M0.88 INCH       VERMILION          IL   EMERGENCY MNGR

&&

EJL
Local storm report, Jul 14, 2:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
216 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HEAVY RAIN       NEW HOLLAND             40.18N 89.58W
07/14/2014  M1.03 INCH       LOGAN              IL   COCORAHS

            MEASURED 1.03 INCHES OF RAIN IN THE PAST 35 MINUTES.

&&

25
Local storm report, Jul 14, 2:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
07/14/2014                   CHAMPAIGN          IL   BROADCAST MEDIA

            LARGE TREE DOWN ON MATTIS AVE. NORTH OF SPRINGFIELD.

0120 PM     TSTM WND DMG     URBANA                  40.11N 88.21W
07/14/2014                   CHAMPAIGN          IL   TRAINED SPOTTER

            LARGE TREE DOWN AT INTERSECTION OF UNIVERSITY AND
            BROADWAY.

0200 PM     TSTM WND DMG     4 W DANVILLE            40.14N 87.70W
07/14/2014                   VERMILION          IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN AND A TREE DOWN BLOCKING HENNING
            ROAD AT KICKAPOO ROAD.

&&

25
Local storm report, Jul 14, 2:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
226 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HEAVY RAIN       4 W LINCOLN             40.15N 89.44W
07/14/2014  M1.06 INCH       LOGAN              IL   COCORAHS

            RAIN FELL IN 21 MINUTES

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:10 AM CDTSevere Thunderstorm WarningILXFulton, Mason, Tazewell35 min
Jul 14, 11:21 AM CDTSpecial Weather StatementILXWoodford39 min
Jul 14, 11:45 AM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford45 min
Jul 14, 11:49 AM CDTSpecial Weather StatementILXLogan, Mason56 min
Jul 14, 11:58 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon47 min
Jul 14, 12:24 PM CDTAreal Flood AdvisoryILXLogan3 hr
Jul 14, 12:46 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Macon, Moultrie, Piatt44 min
Jul 14, 1:19 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Moultrie, Piatt, Vermilion41 min
Jul 14, 1:31 PM CDTAreal Flood AdvisoryILXChampaign3 hr
Jul 14, 1:44 PM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Edgar, Vermilion46 min
Jul 14, 4:37 PM CDTSevere Thunderstorm WarningILXLawrence23 min
Jul 14, 5:12 PM CDTAreal Flood AdvisoryILXLawrence3 hr

Nearby

Areal Flood Advisories in Illinois, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.